Michigan, 2004

Flooding in Michigan, May 23 to 24, 2004

May 23 to 24, 2004 · NWS DTX · 16 events in 16 counties and zones

A stationary front over Iowa, Wisconsin, and Michigan over the weekend brought with it severe thunderstorms and heavy rains, which caused widespread flooding over Southeast Michigan. Much of the rainfall occurred in saturated areas that had experienced well-above average precipitation for the month of May.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A stationary front over Iowa, Wisconsin, and Michigan over the weekend brought with it severe thunderstorms and heavy rains, which caused widespread flooding over Southeast Michigan. Much of the rainfall occurred in saturated areas that had experienced well-above average precipitation for the month of May. In fact, May 2004 will go down as the wettest May on record at Flint and Detroit. Over a 36 hour period (12 am May 22nd to 8 am May 23rd), 2 to 6 inches of rain fell across Southeast Michigan. A trained weather spotter in Armada reported the highest total, 5.8 inches. The following counties were declared a "state of disaster" due to the flooding and severe storms: Genesse, Livingston, Macomb, Oakland, Saginaw, Sanilac, St. Clair, Shiawassee, and Wayne.Here are some of the significant flooding reports:Shiawassee County: In almost every city across the county, officials reported significant sewer system overflows. The backyards of most residents along Brady Street in Corunna were submerged under several feet of water, with the worst flooding reported along the northern section of the street. St. Clair County: 300 homes were flooded. Most were in Marysville, Port Huron, and Kimball townships. About 25 roads were closed countywide, including Richman, Frith and Yaeger. Wayne County: Major flooding problems reported in Taylor and Allen Park. In the north end of Taylor, some underpasses had 6 to 10 feet over water. About 350 homes in Allen Park flooded. At least 400 homes in Dearborn Heights reported water damage.Oakland County: Significant flooding occurred in Waterford, Rochester, and Pontiac, with at least 3 road intersections closed. 369 homes sustained water damage, with 231 of those in Waterford Township. Macomb County: Numerous roads closed along the tributaries of the Clinton River. Road and bridge damage expected to cost 10 million to repair. Two Utica homes were completely destoryed. 100 homes in the county had damage of about 100,000 each.Lenawee county: Numerous roads closed near Deerfield. Saginaw county: A section of the Flint River Dike broke in Albee township, flooding adjacent farm fields. Bay county: The Bay City State Recreation Area was forced to shut down for the first time in more than 15 years due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 1:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 23, 1:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 AM EDT SUN MAY 23 2004

.DISCUSSION...

A STORMY SUNDAY ON TAP.

RIGHT NOW SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY OVER SOUTHEAST
MICHIGAN BE HAVING ITSELF. CURRENT MID-LEVEL LAPSE RATES OVER THE
AREA REMAIN MARGINAL (5.5 TO 6 C/KM). THAT IS GOING TO CHANGE LATER
TODAY. THE STORMS ROLLING THROUGH NOW ARE PRODUCING SOME HEAVY RAIN
HOWEVER...WITH ONE HOUR PRECIP RATES BETWEEN A HALF AN INCH AND ONE
INCH BETWEEN M-59 AND I-69.

CLOSED UPPER LOW OVER THE NORTHERN PLAINS/MIDWEST TO HEAD INTO THE
WESTERN GREAT LAKES REGION BY THIS EVENING. AT LEAST THIS WILL
PROVIDE A REPRIEVE TO THIS STORMY PATTERN FOR ONE DAY (MONDAY).
OF COURSE...WE STILL NEED TO GET THROUGH TODAY AND TONIGHT. GOOD
UPPER LEVEL DIVERGENT FLOW ALOFT/LARGE SCALE ASCENT OVER LOWER
MICHIGAN TODAY/THIS EVENING SHOULD LEAD TO CATEGORICAL SHOWERS AND
THUNDERSTORMS....AS THE FRONTAL BOUNDARY CONTINUES TO PROVIDE A GOOD
FOCUS TO THE ACTIVITY. HEAVIEST RAIN EXPECTED ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY WHICH IS CURRENTLY JUST SOUTH OF I-69. WITH
SHOWERS AND THUNDERSTORMS AROUND FOR MUCH OF THE DAY...THIS SHOULD
HELP LIMIT THE INSTABILITY A LITTLE BIT. HOWEVER...GOOD DYNAMICS
THIS AFTERNOON AND EVENING SUPPORTS A CHANCE OF SEVERE WEATHER.
FLOODING REMAINS A MAJOR CONCERN....AS PRECIPITABLE WATER VALUES
REMAIN JUST ABOVE 1.50 INCHES. THE MAIN AREA OF CONCERN HAS SHIFTED
TOWARD THE NORTHERN HALF OF THE CWA. YESTERDAYS THUNDERSTORMS
DEPOSITED A QUICK INCH OF RAIN IN MANY LOCATIONS. EXPECTING A GOOD
INCH OF RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY...WITH
AREAS UNDERNEATH SOME OF THE STRONGER THUNDERSTORMS SEEING CLOSER
TO 3 INCHES. BASED ON THIS AMOUNT OF RAINFALL...WILL GO AHEAD AND
ISSUE A FLOOD WARNING FOR M-59 NORTH THROUGH MIDNIGHT. THE DETROIT
METRO AREA IS BY NO MEANS IN THE CLEAR EITHER. WILL BE ISSUING A
FLOOD WATCH FOR LOCATIONS SOUTH OF M-59 THROUGH MIDNIGHT. BETTER
CHANCE OF SEVERE WEATHER ALONG AND SOUTH OF M-59. HOWEVER...JUST NOT
SURE HOW EXTENSIVE THE HEAVY RAINFALL WILL BE...THUS PREFER TO GO
WITH A WATCH. ANY SEVERE STORMS COULD EASILY DUMP 2 TO 3 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. SO...DONT BE SURPRISED TO SEE A
FLASH FLOOD WARNING ISSUED FOR THE DETROIT METRO AREA SOMETIME
DURING THE DAY OR EVENING HOURS. LIKE YESTERDAY...THERE WILL BE
TORNADO THREAT WITH GOOD LOW LEVEL HELICITY.

SHORT TERM MODELS SEEM TO BE IN GOOD AGREEMENT WITH DRY SLOT WORKING
INTO SOUTHEAST MICHIGAN BY MONDAY MORNING. WILL TAPER POPS OFF TO
LOW CHANCE AFTER MIDNIGHT. SHORTWAVE RIDGING TO BUILD INTO THE AREA
DURING MONDAY. LOTS OF LOW LEVEL MOISTURE IN PLACE WITH THE
SATURATED GROUND. PLENTY OF CU LIKELY TO DEVELOP. ETA CU RULE
INDICATING A BROKEN SKY COVER. TOUGH CALL...BUT DONT THINK THE
SUBSIDENCE INVERSION WILL BE TERRIBLY STRONG. SO...THINK WE SHOULD
GET ENOUGH MIXING TO CONTINUE WITH THE PARTLY SUNNY SKIES IN
AFTERNOON.

NEXT SHORTWAVE ALREADY EXPECTED TO SLIDE INTO THE WESTERN GREAT
LAKES BY TUESDAY MORNING. SURFACE REFLECTION THEN TRACKS THROUGH
EXTREME SOUTHERN LOWER MICHIGAN DURING THE DAY. THIS SHOULD BE GOOD
ENOUGH FOR LIKELY POPS...WITH TIMING THE ONLY REAL QUESTION. THOUGHT
ABOUT ADDING CHANCE POPS LATE MONDAY NIGHT ACROSS WESTERN AREA. WILL
HOLD OFF FOR NOW...AS THE RIDGE AXIS LOOKS TO REMAIN OVER THE AREA
THROUGH THE NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR MIZ047>049-053>055-060>063-068>070 THROUGH
MIDNIGHT. FLOOD WATCH FOR MIZ075-076-082-083 THROUGH MIDNIGHT.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 22, 5:40 PM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT SAT MAY 22 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
640 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...HOWEVER...NONE OF
WHICH ARE EXPECTED TO BECOME SEVERE.  A FRONTAL BOUNDARY CONTINUES
TO BE DRAPED ACROSS THE REGION WHICH REMAINS A FOCUS MECHANISM FOR
ADDITIONAL THUNDERSTORMS.  THUNDERSTORMS WILL TRACK TO THE EAST
OVERNIGHT AROUND 35 MPH.  BRIEF HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORM ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE
TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE
NEXT CHANCE OF THUNDERSTORMS ON TUESDAY.

ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 9:02 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1002 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 N SEBEWAING           43.76N 83.45W
05/22/2004                   HURON              MI   PUBLIC

            60 MPH WIND TOOK UTILITY POLE DOWN.

&&

AWIPSUSR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Sanilac

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Sanilac forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Flood, Saginaw

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Saginaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Flood, Shiawassee

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Shiawassee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Flood, Genesee

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Genesee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Flood, Lapeer

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Lapeer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Flood, St. Clair

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
St. Clair forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Flood, Livingston

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Livingston forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Flood, Oakland

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Oakland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Flood, Macomb

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Macomb forecast zone
Property damage
$100 million
Reported by
LAW ENFORCEMENT
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Flood, Midland

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Midland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Flood, Bay

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Bay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Flood, Tuscola

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Tuscola forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Flood, Wayne

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Flood, Washtenaw

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Washtenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Flood, Lenawee

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Lenawee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Flood, Monroe

When
May 23, 3:00 AM EST to May 24, 11:00 AM EST
Where
Monroe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399921, 5399922, 5399923, 5399924, 5399925, 5399926, 5399927, 5399928, 5399929, 5399930, 5399931, 5399932, 5399933, 5399934, 5399935, 5399936.